“The time has come,” the Walrus said,
“To talk of many things:
Of shoes–and ships–and sealing-wax–
Of cabbages–and kings–
And why the sea is boiling hot–
And whether pigs have wings.”
-excerpt from “The Walrus and the Carpenter”
by Lewis Carroll, Through the Looking Glass
I have always loved Through the Looking Glass. I remember being very young and having an antique-looking copy of the book that I would carry around, feeling intellectual and important. The elements of absurdity, while over my head in more nuanced ways, resonated strongly with me – a bookish, introverted young kid. The concept of nonsense being so throughly a way of life, and not something to be ordered, or pushed against, and the images of Alice being very, very big, then very, very small again, spoke to childhood me, as a paradigm existing so strongly in my own life.
As I have gotten older, the appeasing ways of that sort of nonsensical order have drifted away from me. As adults, we often find ourselves living lives with the illusion of control, while the universe grins like the Cheshire Cat, waxing and waning in ways we do not recognize until those things meet us full-force. I realize that, apart from that delightful little English Lit lesson, that I haven’t updated this blog in a month. This hasn’t been intentional, but a consequence of the absurdities of life with cancer. There is a lot of “wait and see” in this life, and a lot of possible disaster scenarios that we – myself, my husband, and my oncology team – have to explore without knowing which one, if any, might come to fruition. It’s not dissimilar to the Cheshire Cat – we watch, we wait to see if something will appear, and, quite frankly, we feel like we’re going mad most of the time.
The last news we had gotten was, finally, good news. My June brain MRI showed no progression – finally, something was stable, and we were all feeling like the tides may have shifted in my favor. I had finished five weeks of Xeloda, the oral chemotherapy, and was tolerating it much better than I expected. Then, in mid-June, I went in for my monthly follow-up visit. My bloodwork was looking a little off, something was iffy, but we didn’t know what – or if it was anything at all. We had to wait and see. I felt myself tumbling down again, from the mammoth Alice to someone very small, looking up at the giants all around me. My oncologist decided to increase my Xeloda dose for the next two cycles. And suddenly, I was no longer tolerating it well. I had some very significant gastrointestinal symptoms (let’s leave it at that) and spent an entire week where I was unable to get out of bed before noon. Once I was up, I was achy, still tired, and in pain – pain like I had not experienced in quite a while.
Last Wednesday, I was back for my follow-up once again. I had had almost two full weeks total on the higher Xeloda dose, and I just felt awful. I felt sick – not in a transient, I-have-a-cold sort of way, but in the sense that something was deeply wrong. My bloodwork looked worse. My oncologist ordered a PET scan for that Friday – less than 48 hours later. She called me on Monday with the results: significant progression. My most metabolically active liver tumor had doubled in size (thus explaining the liver pain – imagine feeling the ashiness and lethargy of being 40 weeks pregnant, coupled with the ashiness and diffuse pain of being in a fender-bender) and there were additional smaller tumors. My lung spot was still inconclusive, there were a few lymph nodes that were acting up (and also very painful), and I had developed some unusual skin puckering on the right breast, near my original tumor site that is also still inconclusive. (I had an ultrasound and mammogram of the spot several weeks ago, and the conclusion was that no one knows what it is, but it’s sort of inflamed and could be treatment-related, but it’s not the large, aggressive, liver tumor, so it’s less of a concern. All sorts of absurdities.)
This progression took me off the Xeloda immediately. After two months, the drug had stopped working. It’s unclear if it had ever worked. This one was supposed to work – but, then again, so was the one before, and the one before that. I don’t know if I’ve ever felt such a space of emptiness before. I sympathized with Alice, falling down the rabbit-hole, not knowing what was to come. I took as much Ativan as I could. It didn’t really help. For whatever reason, my cancer has gotten much more aggressive, and does not respond to the targeted or hormone therapies that we had tried. It had not responded to the oral chemotherapy that we had tried.
So, on Wednesday – yesterday – I started infusion chemo, a drug called Paclitaxel, better known as Taxol. Yes, I’ll lose my hair. It’s already started to come out, actually. Not a lot, but it’s noticeable. Each time I put my hand up to my head, I lose a few wisps into my fingertips. The reasonable solution here would be to stop touching my hair, I suppose, but also maybe to not get cancer and then have to take drugs that make your hair fall out. I had had a lot of bravado up to this point about losing my hair, but really, it’s more than just hair. I’ve never been a particularly frivolous person, but it’s the lack of control, the lack of autonomy, that has hit me hard. I never really saw how much my hair is a part of my identity until now, when I’m faced with being stripped of it. I tried to talk to Felix about it, and tried to downplay my sadness by making it into a fun new thing – mommy is going to cut her hair off! She is going to have a bald head for a while! He didn’t buy it, and burst into tears. So of course, I also burst into tears, and we ended up both sobbing on the couch about it for a while.
My first infusion was yesterday, and frankly, it was hard. I was really nervous. Things, up to that point, had moved so quickly, so urgently, that I was still wrapping my head around everything. This felt like the point of no return. I also got a crash-course of the luxuries I had been missing by avoiding chemotherapy up to this point (I say that very sarcastically). Prior to the chemo infusion, I received a series of pre-chemo meds: benadryl, dexamethasone (a steroid), and Zofran, or Zantac, or something that helped with stomach issues – I honestly can’t remember what it was because everything was kind of a blur at that point, and I had been crying really hard for most of the day. I had been warned that the benadryl might make me a little bit loopy, but I was not prepared for the reaction I had. The IV benadryl, coupled with the steroid, made me feel like I was crawling out of my skin. I was completely loopy, but also really crabby and uncomfortable. I couldn’t keep my eyes open, but also couldn’t relax because my skin felt like it was crawling. Compared to that, the actual chemo infusion felt like a breeze. Halfway through, I thought I was going to lose my mind, so I started walking around the infusion center, doing laps. The nurses thought I was crazy, and I felt like I was losing my mind, but it made the time go by faster.
Once we finished up and got home, I crawled into bed as soon as humanly possible. I had never felt fatigue like this before – I didn’t feel like I could get up even if I wanted to. And then, I woke up this morning at 4 am, completely awake, came downstairs to plant myself on the couch, and I’ve been in the same spot ever since. I am trying to avoid the feelings of futility, of inevitability – much like the Walrus and the Carpenter weeping over the sand on the beach and wishing it away, it all feels very absurd.